Seem to be having an allergic reaction

Hi all,

Brief synopsis of what I've been through.

Nov 2012 diagnosed with hyperthyroidism given carbimazole

Had an allergic reaction to carbimazole which resulted in admission to hospital as could not walk.

Dec 2012 radioactive iodine treatment

Feb 2013 began taking levothyroxine

April 2013 switched to armour

Been gradually increasing the dose of armour.

My most recent endocrinologist appointment was on 15/8 where it should of been my last as reached the optimum dose of armour for someone with no thyroid, stay on that dose for the rest of your life bye bye. The bloods were all in there ranges (I live in the USA so measured differently to uk) but I said I was still feeling rotten. Tiredness, muscle aches, depression. He said I might be having some problem absorbing so he upped the dose from 180mg to 240mg. Since I increased the dose I have been experiencing symptoms of an allergic reaction very similar but not as bad as the ones I experienced with carbimazole in nov 2012. Hives, swollen lip, swollen knee, difficulty walking (especially up + down stairs) sore throat + restriction in breathing. Itchy hands and feet. These symptoms seem to come and go, never really remaining constant.

Phones my endo + he has taken me off the medication.

But I feel so disheartened as now right back to where I was 6 months ago.

Has anyone had any experience with these allergic like symptoms. I looked up hives + it sounds like it could just be the result of having a autoimmune disease.

If anyone could help with this I would much appreciate it

Thank you

6 Replies

oldestnewest
  • I not sure I can help so hope someone with more knowledge of Armour may come along to help you soon. In the meanwhile it seems some people did not do so well on Armour when it was was changed a few years back, had allergic reactions to the fillers and switched to Nature-thyroid.

    thyroid.about.com/od/thyroi...

    thyroid.about.com/b/2009/07...

    Hope someone with more experience will be able to help you. Good luck xx

  • Thank you for this

  • Hi Maddie I hope that the endo made another appointment for you to see him so he could try you on another medication. He cannot possibly leave you with nothing. He has to offer you something else surely,

    or he is not doing his job.

    Jo xx

  • I'm seeing him on monday

  • Dr Lowe suggest taking an anti-histamine 1 hour before medication:-

    Go to question dated September 6, 2001

    Your wife can test whether she's having an allergic reaction by taking an antihistamine, such as 50 mg of diphenhydramine HCL. She should take the antihistamine an hour or so before taking her next dose of thyroxine. If after taking the antihistamine, the thyroxine preparation doesn't cause the reaction, it’s safe to conclude that she’s having an allergic reaction to some constituent other than thyroxine in the tablets. In this case, her doctor should switch her to another brand of thyroid hormone.

    web.archive.org/web/2010112...

    There are two hypoallergenic meds:-

    nature-throid.com/

    This is an updated version of Westhroid both by the same company.

    wpthyroid.com/

  • Thank you this is very useful. I have been taking some Benadryl, unfortunately only after the symptoms and it has elevated some of the itching. I am sure it is an allergic reaction. But my endo said on the phone that it isn't it shows that the dose was too high, that I have had too much medication.

You may also like...